What are the possible complications of antibiotic treatment of Proteus infections?

Updated: Mar 03, 2020
  • Author: Shirin A Mazumder, MD, FIDSA; Chief Editor: Michael Stuart Bronze, MD  more...
  • Print
Answer

Serious and occasionally fatal hypersensitivity (ie, anaphylactoid) reactions have occurred in patients receiving antibiotics. These reactions are more likely to occur in persons with a history of sensitivity to multiple allergens. Cross-sensitivity between penicillins and cephalosporins has occurred. If a reaction occurs, discontinue the implicated drug unless the condition is life threatening and amenable only to therapy with that antibiotic. Serious anaphylactoid reactions require immediate emergency treatment with epinephrine. Oxygen, intravenous steroids, and airway management, including intubation, should also be used as indicated.

Pseudomembranous colitis has been reported with nearly all antibacterial agents and has ranged in severity from mild to life threatening. This diagnosis must therefore be considered in patients who present with diarrhea subsequent to the administration of antibacterial agents. Antibiotic treatment alters the normal flora of the colon and may permit overgrowth of clostridia. Studies indicate that a toxin produced by Clostridium difficile is a primary cause of antibiotic colitis. Mild cases of pseudomembranous colitis usually respond to drug discontinuation alone. In moderate-to-severe cases, consider treatment with fluids and electrolytes, protein supplementation, and an antibacterial drug effective against C difficile.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!